New York, 2011Flooding in New York, April 27 to 30, 2011
April 27 to 30, 2011 · NWS BTV · 3 events in 2 counties and zones
Heavy rain and snowmelt combined to produce significant flooding in the northern Adirondacks. Rivers were running high due to melt from an above normal snowpack, then two to three inches of rain fell across the area on April 26 and 27.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain and snowmelt combined to produce significant flooding in the northern Adirondacks. Rivers were running high due to melt from an above normal snowpack, then two to three inches of rain fell across the area on April 26 and 27. An additional one to two inches of rain fell on May 3 and 4, prolonging the flood event. Water flowing out of the lakes regions of the Adirondacks were slow to rise and slow to recede.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 27, 2:30 PM EST, 30 minutes earlier.
Area forecast discussion, Apr 27, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT WED APR 27 2011
.SYNOPSIS...
A FRONTAL BOUNDARY WILL PUSH THROUGH THE REGION TOMORROW INTO
FRIDAY...FOLLOWED BY HIGH PRESSURE FOR MOST OF THE UPCOMING
WEEKEND. ANOTHER FRONT PUSHES THROUGH THE AREA NEXT MONDAY...
FOLLOWED BY SURFACE HIGH PRESSURE INTO MIDWEEK NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM EDT WEDNESDAY...SUMMER-LIKE WX ACROSS THE CWA THIS
AFTERNOON W/ TEMP INTO THE 70S AND LWR 80S UNDER MSUNNY SKIES.
INSTABILITY OVER THE AREA TO INCR GOING INTO EVENING HRS AHEAD OF
UNSTABLE AIRMASS LIFTING N OVER MIDATLANTIC REGION. MAIN FOCUS OF
INSTABILITY WILL BE CVLY WESTWARD...MAINLY OVER N NY. THIS
COINCIDES WELL W/ SL RISK FOR SVR T-STORMS THAT SPC HAS IN THEIR
SWODY1 OUTLOOK. HAVE PUT MAIN EMPHASIS OF THUNDER FOR N NY WITH
SOME ENHANCED WORDING FOR WINDS/HAIL/HEAVY RAIN. CVLY EAST WILL BE
MOST STABLE...BUT STILL PUTTING IN SCT WORDING FOR PRECIP
INCLUDING THUNDER. SOUTHERLY FLOW REMAINS OVER CWA OVERNGT...SO
WILL BE KEEPING OVERNGT LOWS CLOSE TO MDL GUIDANCE TO A FEW
DEGREES HIR. AREAS SEEING ANY THUNDER MAY SEE A FEW DEGREES DROP
DUE TO RAIN COOLING AIRMASS. HYDRO CONCERNS REMAIN AS QPF IN ANY
THUNDER COULD PRODUCE LOCALIZED FLOODING.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 330 PM EDT WEDNESDAY...FRNT APPROACHES THE CWA DURING THE
MORNING HRS THURSDAY. WE ARE IN SL RISK AGAIN FOR SEVERE FOR THE
FROPA...WILL TRANSITION PRECIP THRU THE AREA...BUT CHANCES FOR
THUNDER WILL BE N NY IN MORNING...AND REST OF CWA IN THE AFTNOON.
BUFKIT HINTS AT STRONG GUSTS AHEAD OF FRNT...SO HAVE WORDED 40 TO
45 MPH. SOME ENHANCED WORDING WILL BE NEEDED FOR TOMORROW...W/
HAIL/WINDS AND HEAVY DOWNPOURS AGAIN BEING MAIN THREAT. THURSDAY
NGT INTO FRI EVENING...PRECIP CLRS CWA AS FRNT EXITS. SOME
LINGERING SHOWER ACTIVITY ON BACKSIDE OF FRNT DUE TO SECONDARY
TROUGH/NW SFC WINDS...WITH MOST OVER HIR TRRN. HAVE PUT IN A FEW
-SW FOR HIR TRRN AS SOME CD AIR FILTERING IN FRI NGT.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 254 PM EDT WEDNESDAY... SEASONABLY MILD WEATHER IS EXPECTED.
TIMING AND EVOLUTION OF WEATHER SYSTEMS SUNDAY THROUGH TUESDAY IS
A BIT UNCERTAIN WITH SIGNIFICANT DIFFERENT MODEL SOLUTIONS.
SATURDAY...A RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA WITH FAIR
WEATHER AND TEMPERATURES MAINLY IN THE 60S.
SUNDAY...THE HIGH MOVES EAST AND AN APPROACHING FRONT WILL BRING
INCREASING CLOUDS AND A CHANCE OF SHOWERS LATER IN THE DAY OR AT
NIGHT. ECMWF HOLDS OFF ANY PRECIP. HIGHS IN THE 60S.
MONDAY/TUESDAY...EVOLUTION OF TROF AND FRONTAL SYSTEM UNCERTAIN AT
THIS TIME SO HAVE KEPT A CHANCE OF SHOWERS GOING WITH SEASONABLE
TEMPERATURES.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY... MAINLY VFR THROUGH 03-6Z EXCEPT SCT
-SHRA/TSRA THROUGH 03Z ESPECIALLY BTV WEST TO KSLK/KMSS WHERE
A FEW +TSRA POSSIBLE WITH GUSTY WINDS/HAIL. KEPT IT JUST VCSH AND
CB FOR NOW UNTIL THE TIMING/LOCATION AND BE LOCKED IN.
EXPECT SOME STRATUS/STRATOCU TO DEVELOP GRADUALLY 03-06Z TONIGHT
WITH LOTS OF LOW LEVEL MOISTURE AND MIXED BOUNDARY LAYER. COULD BE
SOME BR/MIST AT KMPV WITH SSE UPSLOPE ATLANTIC FLOW.
TOMORROW GRADIENT TIGHTENS AND WILL SEE SOUTH WINDS INCREASING TO
20 TO 30 KTS WITH POSSIBLE G40KTS ESP KBTV WEST. FROPA REACHES BTV
AROUND OR JUST AFTER 18Z. HAVE PUT SOME SHOWERS IN LATE MORNING,
BUT UNCERTAIN WITH TIMING AND POSSIBLITY OF THUNDER. ANY DELAY IN
FROPA MEANS BETTER CHANCE OF THUNDER BUT IF IT'S FASTER, THEN
LESSER CHANCE.
OUTLOOK 18Z THURSDAY THROUGH MONDAY...
THU/THU NIGHT...MVFR AND PSBLY IFR AT TIMES IN SHWRS/TSTMS.
FRI...MAINLY VFR. PSBL MVFR IN SCT PM SHOWERS.
SAT...VFR UNDER HIGH PRESSURE.
SUN...MAINLY VFR S FLOW SHOWERS LATE WITH FROPA
MON...MAINLY VFR NW FLOW.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...JN
NEAR TERM...JN
SHORT TERM...JN
LONG TERM...SISSON
AVIATION...SISSON
Hazardous weather outlook, Apr 27, 3:41 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
441 AM EDT WED APR 27 2011
NYZ026>031-034-035-087-VTZ001>012-016>019-280845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
441 AM EDT WED APR 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...LOCALLY HEAVY DOWNPOURS...AND BRIEF GUSTY WINDS.
RIVERS AND STREAMS WILL CONTINUE TO SHOW SHARP RISES TODAY DUE TO
RUNOFF FROM HEAVY RAINFALL YESTERDAY AND LAST NIGHT...WITH SOME
RIVERS AND STREAMS GOING INTO FLOOD OR APPROACHING BANK FULL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD FRONT WILL MOVE INTO THE REGION ON THURSDAY BRINGING MORE
SHOWERS AND THUNDERSTORMS TO THE REGION. SOME THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...LOCALLY HEAVY DOWNPOURS...AND
BRIEF GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Franklin
- When
- April 27, 3:00 PM EST to April 30, 11:59 PM EST
- Where
- Franklin County, Saranac Lake to 0.3 mi SSE of Saranac Lake
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $6.0 million
- Reported by
- Emergency Manager
- Coordinates
- 44.330, -74.130
Runoff from heavy rain and snowmelt caused flooding in Saranac Lake Village. Flooding was compounded by upstream releases from locks on Oseetah Lake, which flooded downstream Lake Flower at Saranac Lake Village. Businesses and homes were evacuated, and bridges and the village wastewater treatment plant were damaged.
Flood, Franklin
- When
- April 28, 4:00 PM EST to April 30, 11:59 PM EST
- Where
- Franklin County, 4 mi ENE of Tupper Lake to 5 mi W of Sunmount
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 44.252, -74.375
Runoff from heavy rain and snowmelt caused flooding on the Raquette River. In Tupper Lake Village, homes were surrounded by water, forcing evacuations. Route 3 was flooded in the Village and between Tupper Lake Village and Wawbeek. Flooding continued into May.
Flood, St. Lawrence
- When
- April 28, 4:00 PM EST to April 30, 11:59 PM EST
- Where
- St. Lawrence County, 0.64 mi W of Plumbrook to 2.04 mi SE of Chase Mills
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.0 million
- Reported by
- River/Stream Gage
- Coordinates
- 44.830, -74.913
Runoff from heavy rain and snowmelt caused flooding on the Raquette River. The river gage on the Raquette at South Colton New York exceeded its flood stage of 10.0 feet at 16:02 EST on April 28, and crested at 11.27 feet at 04:45 EST on April 29. The gage on the Raquette at Piercefield exceeded its flood stage of 12.5 feet at 00:07 April 29, and crested on May 1 at 09:15 EST. There was widespread flooding of low lying property, homes and businesses along the Raquette through Piercefield, South Colton, Colton, Potsdam, and Norwood. Flooding continued into May.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 27, 2011149 deaths · 2,001 injured · $3.2 billion · EF5 · 119 events
- Tornadoes and Hail in Alabama, April 27, 2011100 deaths · 124 injured · $1.1 billion · EF5 · 83 events
- Tornadoes and Flood in Tennessee, April 27 to 28, 201133 deaths · 423 injured · $84 million · EF4 · 165 events
- Tornadoes and Flash Flood in Georgia, April 27 to 28, 201114 deaths · 143 injured · $181 million · EF4 · 66 events
- Tornadoes and Hail in Virginia, April 27 to 28, 20114 deaths · 50 injured · $3.7 million · EF3 · 11 events
- Tornadoes and Hail in Georgia, April 27, 20111 death · $5.0 million · EF3 · 4 events
- Rip Current in Texas, April 27, 20113 deaths · 1 event
- Tornadoes and Flash Flooding in Virginia, April 27 to 28, 20111 death · 7 injured · $2.3 million · EF2 · 46 events
- Tornado in Alabama, April 27, 2011$8.6 million · EF3 · 1 event
- Tornadoes and Hail in Tennessee, April 27, 2011$5,000 · EF3 · 6 events
- Rip Current in South Carolina, April 27, 20111 death · 1 event
- Tornadoes in Pennsylvania, April 27 to 28, 2011$111,000 · EF2 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312929, 312918, 314497.